Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Albuquerque, NM

August 22, 2017Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 22, 2017, 11:20 AM MDT for Harding County, Union County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 11:20 AM MDT (17:20 UTC)
Expired
Aug 22, 2017, 2:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 137 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 11:50 AM MDTFLASH FLOOD22 Ne Roy, NMWATER RUNNING DOWN HILLSIDE FROM MESA QUITARAS... WITH FLOODING EVERYWHERE. CARRIZO CREEK IS RUNNING LIKE A RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WGUS55 KABQ 221720
FFWABQ
NMC021-059-222015-
/O.NEW.KABQ.FF.W.0032.170822T1720Z-170822T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1120 AM MDT TUE AUG 22 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Harding County in northeastern New Mexico...
  Southwestern Union County in northeastern New Mexico...

* Until 215 PM MDT.

* At 1120 AM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Yates.
  Bueyeros.
  Areas along and near Ute and Tequesquite Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3622 10398 3615 10388 3596 10368 3585 10361
      3571 10364 3561 10368 3558 10363 3555 10356
      3553 10367 3556 10373 3587 10384 3609 10403
      3614 10410

$$

33
1 follow-up statement
020 
WGUS75 KABQ 221817
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1217 PM MDT TUE AUG 22 2017

NMC021-059-222015-
/O.CON.KABQ.FF.W.0032.000000T0000Z-170822T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harding-Union-
1217 PM MDT TUE AUG 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
CENTRAL HARDING AND SOUTHWESTERN UNION COUNTIES...

At 1215 PM MDT, the public reported 5.00 inches of heavy rain from 
thunderstorms in 22 miles northeast of Roy. One to three inches can 
fall elsewhere in the warning area in a short period of time. 

Some locations that will experience flooding include...
Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3622 10398 3615 10388 3596 10368 3585 10361
      3571 10364 3561 10368 3558 10363 3555 10356
      3553 10367 3556 10373 3587 10384 3609 10403
      3614 10410

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:35 AM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 5:35 AM MDT, 5 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
535 AM MDT Tue Aug 22 2017

.AVIATION...
12Z TAF CYCLE
Weak upper low/trof lingering over nrn NM with a few showers and tstms
favoring the ne third of NM before 18Z. Sfc front to enter ne NM
pushing to a KAXX-KLVS-KCQC-KCVS line around 21Z. Showers and storms
to increase along and behind this boundary and initiate an east wind
into the RGV at KSAF and KABQ around 22/22-23/00Z. Convection to
also develop along the wrn high terrain aft 18Z due to daytime
heating. Any convection to result in occasional mt obscurations and
brief MVFR cigs/vsbys along with wind gusts to 45kt. Areas of MVFR to
IFR cigs/vsbys to develop over ne and east central NM aft 23/03Z.

&&

.PREV DISCUSSION...312 AM MDT Tue Aug 22 2017...
.SYNOPSIS...
A back door cold front will push into eastern New Mexico today
becoming a focus for showers and thunderstorms. Some of the storms
may be strong or severe, and could also produce heavy rainfall. The
front will push south and west this afternoon and tonight, and should
produce a moderate east canyon wind in the Rio Grande Valley. Storms
on Wednesday should favor the high terrain, particularly south of
I-40, but a disturbance on Thursday will enhance and expand storm
coverage. Friday through the weekend, the east may remain active
thanks to low level moisture returning from the Gulf.

&&

.DISCUSSION...
Still a few showers and thunderstorms early this morning across
central and eastern NM. These should continue to diminish through
sunrise as an outflow boundary has pushed out well ahead of the
storms. Thereafter, all eyes will be on a back door cold front
sliding down the plains and becoming the focus for thunderstorm
development. Storm motion will be rather slow due to the upper high
positioned near EPZ, generally 5 to 10 mph toward the east, perhaps
less across far NE NM. Enough instability will also be present
across NE and EC NM for a few strong or perhaps briefly severe
storms. Locally heavy rain is certainly a possibility as well.

The front will continue to slide south and west, aided by
convection, this afternoon and tonight. The NAM and GFS are a bit at
odds with how strong the east wind in the Rio Grande Valley will be.
NAM is certainly stronger, and may be more realistic if it is
convectively aided. Regardless, the front will usher moisture back
westward, at least to the ContDvd, by Wednesday morning. Since the
NAM has the stronger push, it also breaks out much more QPF on
Wednesday afternoon across the west central and southwest mountains
than the GFS. Generally think the GFS is a bit too dry, even if some
of the moisture mixes out Wednesday afternoon while the upper ridge
remains overhead.

The upper ridge will break down on Thursday as a weak
disturbance/shortwave trough looks to round the ridge. This
disturbance should enhanced storm coverage, particularly over the
mountains, on Thursday afternoon. However, if the GFS is correct,
and it seems plausible, there could be a few storms across the
plains as well, some strong or severe.

Return flow at low levels will be the story for Friday through the
weekend while the upper level high builds over the Great Basin. All-
in-all, this pattern looks like it will keep areas along and east of
the central mountain chain in decent shape for daily rounds of storm
activity. Storms across the west should be more isolated in nature.

Early next week, dry mid level air may move into eastern NM, and
perhaps rounding into northern Mexico. Thus, storm coverage should
generally decrease as no additional moisture moves into the area,
and we continue to recycle the moisture in place.

34

&&

.FIRE WEATHER...
Upper trough has lingered longer than expected over nrn NM and short
term models analyze it over north central/ne NM. Currently spotty
convection continuing over the Central Highlands, Northeast and East
Central Plains, which is expected to diminish towards sunrise at
least according to short term models. Surface boundary to push into
the Northeast Plains early this morning, and will serve to initiate
convection over the north central, northeast and east central as it
tracks south and westward today. A few strong storms are possible
along the boundary. Otherwise, the upper high center will be located
in the vicinity of far south central NM. Isolated to scattered
showers and storms are expected to develop over the western higher
terrain today due to daytime heating.

The front will force it's way into the Rio Grande Valley late this
afternoon/early this evening with a gusty east wind along the
eastern foothills. Showers and storms should diminish late this
evening but isolated to scattered activity may persist after
midnight central and east. Storm motion today and tonight will be
generally to the east and southeast, except over northeast NM where
variable and erratic motion may be observed. Areas of fair to poor
vent rates will dominate the north central and northeast as well as
the west central and Rio Grande Valley.

Wetting rain from showers and storms Wednesday is most likely over
and near the higher terrain. Steering flow will be in an easterly
direction. Much of the region south of Interstate 40 will see fair
to poor vent rates Wednesday while mostly good rates are forecast
over the north.

Showers and storms may become more plentiful Thursday as the upper
ridge is flattened. The upper high rebuilds starting Friday and
moreso over the Great Basin during the weekend. This reduces the
areal coverage and number of storms expected across far western NM,
as well as lowering both max and min humidities in the west. A
couple of fronts look to impact the east, one potentially Saturday
night and a second Sunday night, keeping the weather more active
central and east. High temperatures through Friday will be mostly
below average, while lows stay above normal.

ECMWF and GFS bring a westerly moving closed low, an evidently
recycled and rejuvenated Harvey, but it's deflected away from NM,
long before it gets too close to the state. The high center now
appears to remain over the Great Basin through the middle of next
week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 22, 3:12 AM MDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Tue Aug 22 2017

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Tue Aug 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A back door cold front sliding down the plains today will be a focus
for shower and thunderstorm development. A few storms may be strong
or severe with hail and downburst winds the main threats. However,
due to slow storm motion in addition to the instability, heavy rain
is also possible which may lead to areas of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily rounds of shower and thunderstorm activity is expected through
the weekend. Locally heavy rainfall is possible each day, and a few
strong or severe storms will be possile on Thursday across eastern
New Mexico as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, gusty winds, flooding, as
well as rainfall amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 22, 8:32 AM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
832 AM MDT TUE AUG 22 2017

NMZ528-530-531-221515-
Far Northeast Highlands-Union County-Harding County-
832 AM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 915 AM MDT...

At 831 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gladstone, or 28 miles north of Mosquero, moving south
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Roy, Chicosa Lake State Park and Yates.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3627 10406 3625 10385 3588 10380 3595 10423
TIME...MOT...LOC 1431Z 010DEG 11KT 3619 10397

33
Special weather statement, Aug 22, 9:39 AM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
939 AM MDT TUE AUG 22 2017

NMZ531-221630-
Harding County-
939 AM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
1030 AM MDT...

At 939 AM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 17 miles northeast of Mosquero, moving southeast at 10
mph.

Penny size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Bueyeros.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3593 10385 3603 10378 3596 10343 3572 10359
TIME...MOT...LOC 1539Z 299DEG 10KT 3596 10375

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:30 PM MDTSpecial Weather StatementABQColfax15 min
Aug 22, 12:32 AM MDTAreal Flood AdvisoryABQSan Miguel118 min
Aug 22, 1:05 AM MDTAreal Flood AdvisoryABQTorrance115 min
Aug 22, 1:36 AM MDTAreal Flood AdvisoryABQTorrance, Valencia114 min
Aug 22, 3:18 AM MDTAreal Flood AdvisoryABQTorrance117 min
Aug 22, 8:12 AM MDTAreal Flood AdvisoryABQColfax, Union2 hr
Aug 22, 8:32 AM MDTSpecial Weather StatementABQHarding43 min
Aug 22, 9:21 AM MDTAreal Flood AdvisoryABQHarding, Union114 min
Aug 22, 9:39 AM MDTSpecial Weather StatementABQHarding51 min
Aug 22, 10:28 AM MDTAreal Flood AdvisoryABQHarding2 hr
Aug 22, 11:31 AM MDTSpecial Weather StatementABQQuay44 min
Aug 22, 12:19 PM MDTSevere Thunderstorm WarningABQCurry, Harding, Quay, San Miguel41 min
Aug 22, 1:08 PM MDTSpecial Weather StatementABQQuay37 min
Aug 22, 1:12 PM MDTSevere Thunderstorm WarningABQCurry, Quay48 min
Aug 22, 1:15 PM MDTSevere Thunderstorm WarningABQCurry, Quay31 min
Aug 22, 1:17 PM MDTSpecial Weather StatementABQCurry28 min
Aug 22, 1:32 PM MDTAreal Flood AdvisoryABQCurry118 min
Aug 22, 1:35 PM MDTAreal Flood AdvisoryABQCurry, Quay, San Miguel115 min
Aug 22, 2:03 PM MDTSpecial Weather StatementABQCurry27 min
Aug 22, 2:10 PM MDTSevere Thunderstorm WarningABQCurry, Quay16 min
Aug 22, 2:15 PM MDTSpecial Weather StatementABQCurry30 min
Aug 22, 2:22 PM MDTSpecial Weather StatementABQQuay38 min
Aug 22, 2:42 PM MDTSpecial Weather StatementABQCurry33 min
Aug 22, 2:47 PM MDTSpecial Weather StatementABQRoosevelt28 min
Aug 22, 3:01 PM MDTSpecial Weather StatementABQValencia44 min
Aug 22, 3:06 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia18 min
Aug 22, 3:07 PM MDTAreal Flood AdvisoryABQCurry113 min
Aug 22, 3:32 PM MDTSpecial Weather StatementABQLincoln43 min
Aug 22, 3:42 PM MDTSpecial Weather StatementABQ48 min
Aug 22, 4:37 PM MDTSpecial Weather StatementABQSocorro38 min
Aug 22, 4:39 PM MDTFlash Flood WarningABQColfax, Harding, Union3 hr
Aug 22, 4:48 PM MDTSpecial Weather StatementABQChaves27 min
Aug 22, 4:49 PM MDTSpecial Weather StatementABQGuadalupe26 min
Aug 22, 4:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln35 min
Aug 22, 5:02 PM MDTSpecial Weather StatementABQGuadalupe28 min
Aug 22, 5:11 PM MDTSpecial Weather StatementABQTaos49 min
Aug 22, 5:18 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min
Aug 22, 5:47 PM MDTSpecial Weather StatementABQ28 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.